Alert archive / South Dakota / Excessive Heat Warnings in 2011

Excessive Heat Warning 1, NWS Aberdeen, SD

July 15, 201126 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this excessive heat warning at Jul 15, 2011, 3:15 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jul 15, 2011, 1:00 PM CDT. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2011, 3:15 AM CDT (08:15 UTC)
In effect from
Jul 15, 2011, 1:00 PM CDT
Expired
Jul 20, 2011, 2:53 PM CDT
In force
5 days
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4277 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
4.1
Supercell composite
19.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this excessive heat warning went out at Jul 14, 7:20 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 14, 7:20 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT THU JUL 14 2011

.UPDATE...
THUNDERSTORMS DEVELOPING OUT WEST THIS EVENING SHOULD CONTINUE TO
INCREASE IN COVERAGE AS THEY MOVE EAST THROUGH THE NIGHT. BEST
CHANCE OF STORMS CONTINUES TO BE ACROSS THE NORTHERN CWA ALONG
THE FRONTAL ZONE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT...AND AGAIN LATE FRIDAY AFTERNOON AND FRIDAY NIGHT WILL BE
THE MAIN FORECAST CHALLENGES.

SOUTH DAKOTA IS CURRENTLY BETWEEN AN UPPER LEVEL SHORT-WAVE TROUGH
ALONG THE WEST COAST AND AN AREA OF STRONG HIGH PRESSURE CENTERED
OVER THE SOUTHERN PLAINS STATES. A WEAK SHORT-WAVE TROUGH RIDING
ALONG THE MODERATE SOUTHWEST FLOW ALOFT BETWEEN THESE TWO FEATURES
IS EXPECTED TO MOVE THROUGH NORTH CENTRAL SOUTH DAKOTA THIS
EVENING. THE SLIGHT MID AND UPPER LEVEL COOLING ASSOCIATED WITH
THIS FEATURE COMBINED WITH A STRENGTHENING NOCTURNAL LLJ ARE
EXPECTED TO PRODUCE SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EARLY
EVENING WEST RIVER AND OVER POINTS EAST DURING THE EVENING AND
OVERNIGHT HOURS. LATEST MODEL GUIDANCE SLIGHTLY WARMER WITH H7
TEMPS IN THE 12.5-13C RANGE FOR 00Z FRIDAY...SO THE QUESTION OF THE
LATE AFTERNOON WILL BE CAN WE MUSTER ENOUGH SFC HEATING TO BREAK
THIS MID-LAYER CAP.

PRECIPITATION SHOULD EXIT THE AREA MID MORNING FRIDAY WITH DRY CONDITIONS
PREVAILING FOR AT LEAST SEVERAL OF HOURS. THEN ANOTHER SHORT-WAVE
TROUGH MOVING THROUGH SOUTHERN SOUTH DAKOTA AROUND NOON. WITH MOST
UNSTABLE CAPE VALUES NEAR 4000 J/KG AND 0-6KM BULK SHEAR VALUES
AROUND 40 KNOTS...SEVERE STORMS ARE ONCE AGAIN POSSIBLE LATE
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SHOWERS AND T-STORMS SHOULD
PUSH EAST OF THE AREA SATURDAY MORNING WITH DRY AND WARM
CONDITIONS EXPECTED FOR THE REST OF THE SHORT TERM.

.LONG TERM...SUNDAY THROUGH THURSDAY

FORECAST PERIOD WILL BE DOMINATED BY A CENTRAL CONUS RIDGE OVER
THE CENTRAL/SOUTHERN PLAINS. IT APPEARS THIS FEATURE BREAKS DOWN
AS SHORTWAVE MOVES IN TUESDAY AFTERNOON...SETTING UP SOUTHWEST
FLOW ALOFT THROUGH THE REMAINDER OF THE PERIOD. THUS...ANTICIPATE
WHILE PWATS ARE 1 TO 2 STANDARD DEVIATIONS ABOVE CLIMO...SO TOO
WILL BE H85/H7 TEMPERATURES. THIS MEANS FOR THE MOST PART...WILL
SEE A CAPPED ATMOSPHERE WHICH WILL LIMIT CONVECTION TO MOSTLY
NORTH OF THE CWA. THAT LEAVES US WITH HOT...SULTRY CONDITIONS FOR
THE FORESEEABLE FUTURE.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND FRIDAY FOR
ALL TAF LOCATIONS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND OVERNIGHT AS A SHORT WAVE LOW PRESSURE TROUGH MOVES
ACROSS THE REGION. SOME OF THESE COULD AFFECT THE TAF LOCATIONS.
WILL WATCH AND AMEND IF NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR BROWN-BUFFALO-
     CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HUGHES-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-
     SPINK-SULLY-WALWORTH.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...CHURCH
LONG TERM...CONNELLY
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 14, 3:36 PM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT THU JUL 14 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-152045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
336 PM CDT THU JUL 14 2011 /236 PM MDT THU JUL 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. THESE
STORMS WILL SPREAD ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND FRIDAY
NIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

ALSO...WITH THE POTENTIAL HOT SPELL OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...EXCESSIVE HEAT INDICIES ARE EXPECTED SATURDAY
THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 14, 11:46 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 PM CDT THU JUL 14 2011

SDZ003-150545-
CORSON-
1046 PM MDT THU JUL 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON
COUNTY UNTIL 1145 PM MDT...

AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
BLACK HORSE TO 6 MILES SOUTHEAST OF BULLHEAD TO 5 MILES SOUTHEAST OF
LITTLE EAGLE...MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BULLHEAD...LITTLE EAGLE...
MAHTO...MCLAUGHLIN AND WALKER.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FRIDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA.

&&

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:54 PM CDTSevere Thunderstorm WarningABRCorson, Dewey51 min
Jul 14, 10:43 PM CDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Jul 15, 12:33 AM CDTSevere Thunderstorm WarningABRCampbell, Corson42 min

Nearby

Excessive Heat Warnings in South Dakota, 2011Excessive Heat Warnings in Minnesota, 2011Every excessive heat warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.